Info on Amiodarone

Is anyone taking amiodarone for v-tach, and if so has anyone suffered it's side effects (such as lung problems)? I know the drug has some other nasty side effects, but it appears to be working to control my wife's tachycardia....

Update......my wife is doing much better and had her two week incision check yesterday.....all is well so far.....

Blnmakerr


5 Comments

I took it.

by Stepford_Wife - 2007-06-01 06:06:13

Hi Blnmakerr.

I took Amiodarone for over two years, and it worked well for me. It controlled my A-FIB beautifully, until I had an allergic reaction to it, resulting in difficulty breathing, and lung toxicity
It's a nasty side effect, and the treatment for it is just as bad. It had lasting effects on me for 6 months.
I also became extremely sensitive to the sun, while taking it, and burned easily, even through my car window.
Do not consume grapefruit or grapefruit juice during treatment with Amiodarone.
Amiodarone can interact with grapefruit and grapefruit juice, and the interaction may have dangerous effects, such as affecting the metabolism of the medication, and increasing the risk of toxicity.
Some people can tolerate it extremely well, without any side effects. It is a good drug, and I hope your wife continues to do well on it.
Just keep yourself informed and vigilant. There are many side effects you need to be aware of while taking Amiodarone. To find out more,
www.drugs.com/amiodarone.html
Take care.
~ Dominique ~

Amioderone

by plumberman - 2007-06-02 01:06:30

I was put on amio almost 2 years ago when I went through a "storm" of 7 ICD firings. Yes, it works very, very well to control arythmias but it is one nasty drug, to be sure. It is considered to be a drug of last resort for many. I suffered many of the side effects related to amio. I was constantly nauseous, had headaches and just felt lousy most of the time. I lasted about6 months on it until I forced my doctors to switch me over to something else. I've been on sotalol for almost 2 years and I have to say its much more user friendly than the amio, at least for me.
FYI, a friend of mine had to lay her father to rest this past Wednesday due to the poor pulmonary state he was in due to the amio he was on. UNfortunatly, he had reached a stage where no other drug could help him. Ironically, it wasn't his heart condition that finally killed him but the drug he was on to prevent arrythmias. This gentleman could not breath on his own anymore.

Amiodarone.

by Stepford_Wife - 2007-06-02 01:06:55

Hi Kathy.

I started to feel tired, and short of breath, to the point that I couldn't talk without coughing. Breathing was difficult.
My doctor sent me to x-ray. The films showed that my lungs were filled with what looked like steel wool. My doctor immediately suspected the Amiodarone.
I was sent to a pulmonologist, who did a biopsy, to rule out cancer, and found that indeed, I had an allergic reaction to the Amiodarone.
I was immediately taken off the medication, given a course of antibiotics, steroid drugs, and inhalers, and a series of pulmonary function tests.
It wasn't fun, I don't wish that experience on anyone.
I hope your husband's symptoms turn out to be something else.
Take care,
~ Dominique ~

Amiodarone

by kathybnc - 2007-06-02 11:06:31

That is pretty scarey Plumberman. At one point when we were in the hospital for SOB one of the other cardios in my husband's group said he thought it was from the Amio, but his actual cardio said it wasn't - that it was the pulmonary flash edema. He does feel lousy all the time. however his EF is only 15%. By the way it was the EP and other Cardios (EP Specialists) that pumped him full of it. They say it goes into every pore of your body and lasts for years. He was not comforted by that thought at all. Dominique, it is interesting that you said the x-ray showed something like steel wool, because that is what my husband describes - like steel wool in his chest. I'm going to bring it up again when we see the cardio 6/15.
Thanks for all the great ino and support that we are able to get here. Kathy

Amiodarone

by kathybnc - 2007-06-02 12:06:09

Hi - Yes, my husband has been taking it since November 06. When he initially had v-tach in Oct. 06 they gave it to him via IV before his ICD was implanted, then he had to go back into the hospital for v-tach again in Nov. and they "loaded" him with Amiodarone IV for several days and now he is on the pill (they just reduced his dose). He just had a bi-ventricular 3 lead ICD implanted less than 2 weeks ago for CHF (w/pulmonary flash edema). He has just started having a lot of SOB - not like he had with the flash edema and from what Dominique said I'm wondering if it could be fromt he Amiodarone? What did you do for your allergic reaction and how did they discover it came from the Amiodarone? Thanks for your help. Kathy

You know you're wired when...

You invested in the Energizer battery company.

Member Quotes

Today I explained everything to my doctor, he set my lower rate back to 80 and I felt an immediate improvement.